Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Apr 16, 2017, 6:50 PM EDT for Fairfield County, Hocking County, Pickaway County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2017, 6:50 PM EDT (22:50 UTC)
- Expired
- Apr 16, 2017, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fairfield County, OH, Hocking County, OH, Pickaway County, OH
The radar
The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 9:15 PM EDT | FLASH FLOOD | 3 Nnw Logan, OH | HIGH WATER OVER ROAD. |
| Apr 16, 9:15 PM EDT | FLASH FLOOD | 4 W Gibisonville, OH | HIGH WATER OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 145 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WGUS51 KILN 162250
FFWILN
OHC045-073-129-170145-
/O.NEW.KILN.FF.W.0011.170416T2250Z-170417T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
650 PM EDT SUN APR 16 2017
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southwestern Fairfield County in central Ohio...
Hocking County in central Ohio...
Southeastern Pickaway County in central Ohio...
* Until 945 PM EDT.
* At 649 PM EDT, radar indicated that thunderstorms had produced
heavy rain across the warned area. Up to two inches of rain have
already fallen. Heavy rain continues to fall with another one to
two inches possible. Runoff from this excessive rainfall will
cause flash flooding to occur.
* Some locations that will experience flooding include...
Logan, Laurelville, Murray City, Sugar Grove, Tarlton, Buena Vista
in Hocking County, Gibisonville, Ilesboro, Lake Logan State Park,
Haydenville, Whisler, Enterprise, Union Furnace, Rockbridge,
Oreville and Carbon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3947 8228 3942 8229 3945 8274 3947 8274
3947 8285 3958 8285 3963 8253 3962 8238
3960 8238 3959 8226 3956 8226 3955 8217
3947 8217
$$
Hickman2 follow-up statements
894
WGUS71 KILN 162344
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
744 PM EDT SUN APR 16 2017
OHC045-073-129-170145-
/O.CON.KILN.FF.W.0011.000000T0000Z-170417T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield OH-Hocking OH-Pickaway OH-
744 PM EDT SUN APR 16 2017
...THE FLASH FLOOD WARNING FOR southwestern Fairfield...Hocking and
southeastern Pickaway Counties REMAINS IN EFFECT Until 945 PM EDT...
At 744 PM EDT, radar indicated that thunderstorms had produced heavy
rain across the warned area. Up to two inches of rain have already
fallen. Heavy rain continues to fall with another inch possible.
Runoff from this excessive rainfall will cause flash flooding to
occur.
Some locations that will experience flooding include...
Logan, Nelsonville, Laurelville, Murray City, Sugar Grove, Tarlton,
Buena Vista in Hocking County, Gibisonville, Ilesboro, Lake Logan
State Park, Haydenville, Whisler, Enterprise, Union Furnace,
Rockbridge, Oreville and Carbon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3947 8228 3942 8229 3945 8274 3947 8274
3947 8285 3958 8285 3963 8253 3962 8238
3960 8238 3959 8226 3956 8226 3955 8217
3947 8217
$$
Coniglio196
WGUS71 KILN 170136 RRA
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
936 PM EDT SUN APR 16 2017
OHC045-073-129-170145-
/O.EXP.KILN.FF.W.0011.000000T0000Z-170417T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield OH-Hocking OH-Pickaway OH-
936 PM EDT SUN APR 16 2017
...THE FLASH FLOOD WARNING FOR southwestern Fairfield...Hocking and
southeastern Pickaway Counties WILL EXPIRE AT 945 PM EDT...
Flood waters are receding and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3947 8228 3942 8229 3945 8274 3947 8274
3947 8285 3958 8285 3963 8253 3962 8238
3960 8238 3959 8226 3956 8226 3955 8217
3947 8217
$$
HickmanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 4:03 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 16, 4:03 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 403 PM EDT Sun Apr 16 2017 .SYNOPSIS... Showers and thunderstorms will be observed tonight ahead of cold front that drops south through the Ohio Valley. High pressure and dry weather will return to the area for the beginning of the work week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Westerly mid level wind flow across the area with showers and thunderstorms developing ahead of pre-frontal surface trof. ILN/s FA in between two areas of favorable development. Better organization to our northeast where more favorable shear exists. More favorable instability has developed to our south. Expect mixed boundary layer capes of 1000 to 1200 j/kg during the late aftn into early evening over ILN/s southern counties ahead of the surface trof. Wind flow is unidirectional from the west and bulk shear is not impressive. Wet bulb zero heights are fcst to be between 9000 and 9500 feet and hail growth zone cape values of 200 to 300 j/kg over the south are being observed. Given height of wet bulb, some hail producing storms will be possible but due to limited instability severe threat will be limited. DCAPE values up to 900 j/kg observed over far southern counties. Therefore some of the better updrafts will have the potential to produce damaging wind gusts. Also, some of these storms may produce heavy rain with pw/s of 1.25 to 1.5 inches and due to the relatively slow movement. A chance of a shower will linger with the front dropping southeast through the Ohio Valley late tonight. Lows tonight will range from the upper 40s in the north to the mid/upper 50s in the south. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Mid level flow amplifies with a west-northwest flow developing. Surface cold front to drop south into the TN Vly with high pressure building into the Great Lakes. Clouds will diminish from north to south. NAM soln continues to be an outlier with spurious wave spreading pcpn back into ILN/s southern counties late in the day into Monday night. Have kept the area dry following a consensus soln. Temperatures Monday will be cooler, ranging from the upper 60s in the north to the lower 70s in the far south. Under the influence of high pressure clouds will diminish with a dry airmass over the region. Lows Monday night to range from the mid 40s ne to near 50 southwest. && .LONG TERM /TUESDAY THROUGH SUNDAY/... On Tuesday morning, surface high pressure will be centered over Quebec, with weak surface ridging extending southwest into the Ohio Valley, underneath a pseudo-zonal mid-level flow pattern. With a relatively dry air mass in place and generally neutral boundary layer advection, Tuesday appears fairly likely to remain dry, at least during the day. The ILN CWA will end up between two areas of mid-level forcing by Tuesday night -- a weak shortwave over the southeastern states, and a compact shortwave (with a trailing cold front) moving into the northern Great Lakes. Neither of these features will make a direct hit on the area, but a gradual increase in precipitation chances is expected going into Wednesday, especially as the front nears the northern half of the forecast area by Wednesday afternoon and evening. Model runs today have shown a very different solution for Thursday and beyond. Whereas the aforementioned frontal boundary was originally expected to hang near the area for another day or two, both 12Z GFS/ECMWF solutions now depict a progressive wave moving through the Great Lakes on Thursday. Initially keeping the boundary north of the area (and thus in a warmer and more unstable air mass), this now allows for a cold front to cross the region Thursday, bringing perhaps the best chance for showers and storms during the week. It is hard to completely buy into this solution given how different it is from previous model runs, but PoPs have been trended toward Thursday, and trended away from Friday. Another round of cyclogenesis in the deep south may eventually spread precipitation into the area at some point over the weekend, but model spreads (GEFS members included with regards to timing/amplitude) are too wide for specific predictions at this point, particularly beyond Friday evening. An overall warming trend is expected through Thursday -- increasing through the 70s -- which (depending on exact frontal timing and positioning) should be the warmest day of the week, especially in the southeastern CWA. Cooler conditions (generally 60s) are forecast for Friday and into the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Shower and thunderstorms will develop across the TAF sites with the best coverage south. Expect VFR conditions with ocnl MVFR CIGS and VSBYS in thunderstorms. These storms will end from north to south this evening with the passage of a sfc trof and then cold front. Some solutions bringing a period of MVFR cigs to the southern TAF sites. Have kept the MVFR deck scattered with VFR conditions forecast overnight. Expect VFR conditions to continue Monday with high pressure building in. Southwest winds will gust up to around 25 kts this aftn and then shift northwest at 10 kts or less this evening. North to northeast winds are expected at 10 kts or less Monday. OUTLOOK...Thunderstorms possible Wednesday through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio/AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...AR
Hazardous weather outlook, Apr 16, 5:04 AM EDT, 13 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 504 AM EDT Sun Apr 16 2017 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-170915- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- 504 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-170915- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 504 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms will be possible this afternoon and early evening. The main threats will be isolated damaging wind gusts and large hail. Torrential downpours may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Apr 16, 6:07 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
607 PM EDT SUN APR 16 2017
OHZ077-078-162245-
Hamilton OH-Clermont OH-
607 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON AND
CENTRAL CLERMONT COUNTIES UNTIL 645 PM EDT...
At 607 PM EDT, radar indicated a strong thunderstorm over
Forestville, moving east at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Cincinnati, Madeira, Milford, Forestville, Amelia, Mariemont, New
Richmond, Terrace Park, Batavia, Silver Grove, Salem Heights,
Riverbend And Coney Island, Withamsville, Plainville, Coldstream, The
Village of Indian Hill, Newtown, Fairfax, Sherwood and Owensville.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3896 8429 3900 8430 3903 8433 3904 8437
3904 8441 3906 8443 3910 8443 3911 8444
3917 8441 3917 8404 3891 8412
TIME...MOT...LOC 2207Z 283DEG 14KT 3909 8435
ConiglioLocal storm report, Apr 16, 6:10 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 1 W DRY RUN 39.10N 84.35W
04/16/2017 M0.88 INCH HAMILTON OH PUBLIC
0.9 INCH
&&
JGIBSONSpecial weather statement, Apr 16, 6:18 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
618 PM EDT SUN APR 16 2017
OHZ065-074-162300-
Fairfield OH-Hocking OH-
618 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND HOCKING
COUNTIES UNTIL 700 PM EDT...
At 617 PM EDT, radar indicated a strong thunderstorm 10 miles south
of Lancaster, moving east at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Logan, Nelsonville, Hide-A-Way Hills, Amanda, Laurelville, Sugar
Grove, Buena Vista in Hocking County, Gibisonville, Hideaway Hills,
Lake Logan State Park, Haydenville, Clearport, Enterprise, Union
Furnace, Rockbridge, Oreville and Carbon Hill.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3947 8228 3944 8228 3947 8274 3955 8273
3956 8274 3965 8274 3969 8237 3960 8238
3959 8226 3956 8226 3956 8222 3947 8222
TIME...MOT...LOC 2217Z 269DEG 19KT 3957 8265
ConiglioLocal storm report, Apr 16, 6:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
622 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 5 WNW BATAVIA 39.10N 84.28W
04/16/2017 M1.00 INCH CLERMONT OH PUBLIC
&&
JGIBSONSpecial weather statement, Apr 16, 6:30 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
630 PM EDT SUN APR 16 2017
INZ075-080-162300-
Switzerland IN-Ohio IN-
630 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT OHIO AND SWITZERLAND COUNTIES
UNTIL 700 PM EDT...
At 629 PM EDT, radar indicated a strong thunderstorm 11 miles
northeast of Madison, moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Vevay, Pleasant, Fairview, Center Square, Aberdeen, Pate, Markland,
Avonburg, Moorefield, Bear Branch, East Enterprise, Allensville,
Mount Sterling and Jacksonville.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3893 8520 3893 8514 3894 8513 3894 8510
3895 8509 3897 8492 3878 8495 3878 8500
3875 8505 3875 8520
TIME...MOT...LOC 2229Z 266DEG 29KT 3885 8523
HickmanLocal storm report, Apr 16, 6:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EDT SUN APR 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 S LOVELAND 39.19N 84.28W
04/16/2017 M1.00 INCH HAMILTON OH TRAINED SPOTTER
&&
JGIBSONThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:16 PM EDT | Special Weather Statement | ILN | Hocking | 29 min |
| Apr 16, 5:21 PM EDT | Special Weather Statement | ILN | Clinton | 24 min |
| Apr 16, 5:23 PM EDT | Special Weather Statement | ILN | Clermont, Hamilton | 37 min |
| Apr 16, 5:28 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 47 min |
| Apr 16, 5:50 PM EDT | Special Weather Statement | ILN | Clinton | 40 min |
| Apr 16, 5:51 PM EDT | Special Weather Statement | ILN | Hocking | 9 min |
| Apr 16, 6:02 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Highland | 43 min |
| Apr 16, 6:07 PM EDT | Special Weather Statement | ILN | Clermont | 38 min |
| Apr 16, 6:12 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 33 min |
| Apr 16, 6:18 PM EDT | Special Weather Statement | ILN | Hocking | 42 min |
| Apr 16, 6:20 PM EDT | Areal Flood Advisory | ILN | Fairfield, Hocking, Pickaway | 3 hr |
| Apr 16, 6:38 PM EDT | Areal Flood Advisory | ILN | Clermont, Hamilton | 3 hr |
| Apr 16, 6:48 PM EDT | Flash Flood Warning | ILN | Clermont, Hamilton | 3 hr |
| Apr 16, 6:49 PM EDT | Flash Flood Warning | ILN | Clermont, Hamilton | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.